Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
A 49 year Afro-Caribbean man, with a 10 year history of resistant hypertension, was referred for further management on the following medications: amlodipine 20 mg, atenolol 200 mg, and enalapril 60 mg daily. Other treatments comprised: two-weekly modecate injections, procyclidine, and nocturnal temazepam 10 mg for stable schizophrenia. He had acquired a degree of renal impairment (creatinine clearance of 64 ml/min) as a result of his hypertension, but was not actively requiring dialysis. Pronounced gum hypertrophy with bleeding was a key initial clinical finding (below left). Withdrawal of the dihydropyridine calcium channel blocker resulted in slow regression of the gum hypertrophy. The blood pressure continued to be poorly controlled despite the use of six different antihypertensive drug classes (β blocker, α blocker, angiotensin II receptor blocker, potassium sparing diuretic as well as a loop diuretic, and a centrally acting agent). A non-dihydropyridine calcium channel blocker (diltiazem XL 240 mg daily) was therefore prescribed to try to improve the blood pressure. Unfortunately the gum features worsened again over a period of three months. They resolved several months after calcium channel blocker withdrawal (below right).
Gum hypertrophy is a well recognised side effect of dihydropyridine calcium channel blockers, with few reports following non-dihydropyridine calcium channel blockers. This case illustrates that it may occur with both major classes of calcium channel blockers and resolve following their cessation.